en English

When people on gender affirming hormones are sick they often wonder, ‘Could I be having a reaction to my medication?’

Trans healthcare is very safe, you are simply switching your own natural hormone production to that of the opposite gender. This is done in two ways, by suppressing your natural hormone production and replacing it with the hormone that matches your gender identity.

Oestrogen and testosterone as medicines are bio-identical, they are identical hormones to the ones the body produces. This means that there cannot be a reaction to them. The ‘side-effects’ are exactly those that we wish to induce – masculinisation or feminisation.

As long as the correct dose is given then gender-affirming hormones cannot be held responsible for a patient’s other symptoms.

The medicines that are used to suppress your natural hormones may have unwanted effects, but again, these are very safe when used properly and monitored well. The blocker injections / nasal spray are very safe and well tolerated. Drugs used to suppress oestrogen such as finasteride, spironolactone, cyproterone or bicalutamide are also very safe, but you should have your blood tests and blood pressure monitored.

Unfortunately, in trans healthcare we sometimes see what is known as the ‘trans broken arm syndrome – It’s when healthcare providers assume that all medical issues are a result of a person being trans. Everything – from mental health problems to, yes, broken arms’.

 

Feature: The dangers of trans broken arm syndrome

 

If you feel unwell then make sure you get checked out by your doctor in the same way as any other person would, and do not allow your symptoms to be passed off as being due to your gender-affirming care without good evidence. To presume your symptoms must be due to your hormones means that your doctor may be missing the real cause of your symptoms.

If you would like to speak to someone about the safety of gender-affirming care, then you can do so here.